Iowa, 2021

Damaging Winds in Iowa, September 16 to 17, 2021

September 16 to 17, 2021 · NWS FSD · 11 events in 3 counties and zones

An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds, which spread out of eastern South Dakota into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$430,000
Crop damage
$20,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds, which spread out of eastern South Dakota into northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 9:28 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 16, 9:28 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1028 PM CDT Thu Sep 16 2021

.UPDATE...
Issued at 931 PM CDT Thu Sep 16 2021

Quick update this evening on the ongoing convection risks. We're
beginning to see elevated post frontal convection from across an
area from Gregory to Huron and Watertown. These storms are forming
in an area of moderate mid-lvl lapse rates, MUCAPE lifted from the
700 mb surface near 1500 J/KG, and somewhat modest effective shear
around 30 knots.

HRRR/RAP continue to pick up on this development reasonably well,
with the HRRR being a bit slow as usual. We'll continue to see
rapid development over the upcoming two hours along this axis
given expansive ACCAS field, and have adjusted PoPs accordingly.

The questions overnight is how far east activity will remain
strong or severe. The area with the greatest potential for more
organized wind, will be with a thunderstorm cluster moving into
south central South Dakota where there is a higher degree of dry
air below the lifting layer further east, and only a modestly
stable boundary layer immediately post frontal. Further north
towards highway 14, feel the main threat would be from marginally
severe hail at times given more stable boundary layer.

While lapse rates and MUCAPE values trend downward as you reach
I-29 overnight, even weakening thunderstorms could still pose a
marginal severe wind risk into western Minnesota and Iowa given
better perpendicular alignment of 700 mb flow to the orientation
of the convection and that modest DCAPE layer.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 310 PM CDT Thu Sep 16 2021

Breezy pre-frontal winds have occasionally gusted between 35-45 mph
so far today with a gradual decrease expected into the evening
hours. This is ahead of an incoming cold front that currently runs
from roughly Webster, SD to Valentine, NE. This boundary is moving
into an environment that very well may stay capped to any surface
parcels although occasional forecast soundings show at least minor
hints that surface development is possible with north central
Nebraska standing the best chance. Should surface based
development occur along the front through the early evening hours
(unlikely), between 2000-2500 J/kg of MLCAPE and around 40 kts of
deep layer shear would support supercell structures and all modes
of severe weather. What seems far more likely to occur is CI
waits until closer to mid evening as a subtle wave ejects out of
the Nebraska Panhandle with parcels originating on a boundary in
the 800:700 mb layer. This activity will have similar values of
MUCAPE initially (decreasing into the overnight) along with 30-40
kts of effective shear (increasing as you move further post-
frontal).

In terms of hazards with any elevated storms... initial updrafts
may pose a threat of large hail up to 1.5 inches in diameter and
may very briefly take on quasi-supercell characteristics. Upscale
development should rather quickly occur with updraft interference
reducing the hail threat. With DCAPE values between 1000-1400
J/kg, should transition to more of a damaging wind threat up to 70
mph with any organized clusters, particularly ones that can
organize with more of a north to south orientation more favorably
aligned perpendicular to the 700 mb flow. Corfidi vectors look to
keep enough progression and 3 hr flash flood guidance between 2-3
inches should keep the excessive rainfall risk on the lower end.
With this said, PWATs do peak around the 90th percentile of
climatology so any sustained training could result in localized
amounts in excess of 2 inches. This is further supported by the
LPMM from the HREF. All of the above mentioned risks are captured
by a Slight/Marginal from SPC and Marginal from WPC.

Could still see some lingering showers across NW IA around daybreak
Friday before the front clears our forecast area by mid day. Behind
the front, cool surface high pressure will result in a rather fall-
like day with temperatures in the mid 60s to mid 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 310 PM CDT Thu Sep 16 2021

Upper level ridging builds and moves east through the weekend
keeping our region void of any precipitation and with temperatures
working back to the warm side of normal. Deterministic GFS continues
to run on the warm side and generally above its ensemble mean and
thus will hedge away from this solution. Generally expect mid 70s to
mid 80s Saturday with more widespread 80s to lower 90s for Sunday.
Should also see a noticeable southerly wind through the weekend.

Amplified troughing slides across the Northern Plains for the first
half of the work week. Depending on eventual timing, could very well
see some additional convection chances for the second half of Monday
into Monday night with locations near/east of I-29 currently most
favored. Cooler temperatures settle in by the middle of the week
with 60s to lower 70s for Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1024 PM CDT Thu Sep 16 2021

Convection will continue to track east overnight, impacting most
of the region. Some stronger winds are possible along and south of
Interstate 90, with marginally severe hail at times.

Localized MVFR ceilings may briefly accompany the elevated
frontal passage through daybreak, but generally we may continue to
see VFR conditions. Based on observations further northwest, also
possible to see a period of 30 knots winds briefly Friday morning.

Skies will take a bit of time to clear through the day on Friday,
with winds remaining quite breezy.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Dux
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Dux
Hazardous weather outlook, Sep 16, 2:34 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 PM CDT Thu Sep 16 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
334 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to develop this evening and
become more widespread after 9 pm. The main threats from any stronger
storms will be hail to half dollar and wind gusts to 70 mph. Locally
heavy rainfall will also be possible with isolated amounts around 2
inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms may be possible again Monday. The risk for severe
weather remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 16, 9:51 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             BURKE                   43.18N 99.30W
09/16/2021  M0.75 INCH       GREGORY            SD   TRAINED SPOTTER

            ACCOMPANIED BY STRONG WINDS, BUT NO DAMAGE.

&&
Local storm report, Sep 16, 10:12 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             BONESTEEL               43.08N 98.95W
09/16/2021  E0.70 INCH       GREGORY            SD   LAW ENFORCEMENT

            RELAYED REPORT FROM A DEPUTY REPORTING DIMES
            IN BONESTEEL, SD.

&&

AT
Local storm report, Sep 16, 11:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND DMG     HUMBOLDT                43.64N 97.08W
09/16/2021                   MINNEHAHA          SD   911 CALL CENTER

            RELAYED REPORT OF HIGH WINDS LEADING TO
            TRANSFORMERS BLOWN, WITH POWER OUTAGES BEING
            REPORTED ACROSS THE AREA.

&&

AT
Local storm report, Sep 16, 11:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     TSTM WND GST     10 SSW AURORA           44.15N 96.76W
09/17/2021  M62 MPH          MOODY              SD   MESONET

            MESONET STATION 224 SD RWIS WARD.

&&

AT
Local storm report, Sep 16, 11:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     3 SE BALTIC             43.73N 96.68W
09/17/2021  M73 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION BTCS2 BALTIC 3 SE (SD
            MESONET).

&&

AT
Local storm report, Sep 16, 11:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     3 SSW BERESFORD         43.04N 96.80W
09/17/2021  M63 MPH          UNION              SD   MESONET

            MESONET STATION 16 SD RWIS BERESFORD.

&&

AT

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
September 16, 11:50 PM CST to 11:52 PM CST
Where
Sioux County, 0.86 mi NW of Hawarden Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.990, -96.490

Iowa RWIS station FW6302 in Hawarden measured thunderstorm wind gusts.

Thunderstorm Wind, Sioux

When
September 17, 12:07 AM CST to 12:09 AM CST
Where
Sioux County, 1.71 mi NE of Maurice
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.990, -96.160

Automated weather station KSXK measured thunderstorm wind gusts.

Thunderstorm Wind, Sioux

When
September 17, 12:15 AM CST to 12:17 AM CST
Where
Sioux County, 0.69 mi S of Orange City
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.010, -96.050

A large tree branch was downed by strong thunderstorm wind gusts.

Thunderstorm Wind, O'Brien

When
September 17, 12:26 AM CST to 12:28 AM CST
Where
O'Brien County, 0.5 mi E of Sheldon Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
43.220, -95.820

Automated weather station KSHL measured thunderstorm wind gusts.

Thunderstorm Wind, Osceola

When
September 17, 12:28 AM CST to 12:30 AM CST
Where
Osceola County, 1.01 mi E of Ashton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.320, -95.780

Iowa RWIS site near Ashton measured thunderstorm wind gusts.

Thunderstorm Wind, O'Brien

When
September 17, 12:29 AM CST to 12:31 AM CST
Where
O'Brien County, 2.39 mi SSE of Sheldon Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
43.187, -95.815

A roof was completely torn off the end of a strip mall and deposited in pieces on the roadway. Property damage costs are a rough estimate.

Thunderstorm Wind, Sioux

When
September 17, 12:33 AM CST to 12:35 AM CST
Where
Sioux County, 1.01 mi W of Boyden
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.180, -96.020

Several power lines were downed by thunderstorm wind gusts.

Thunderstorm Wind, Sioux

When
September 17, 12:33 AM CST to 12:35 AM CST
Where
Sioux County, 2.02 mi E of Hull
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.180, -96.130

A large construction shed was lifted and thrown into a nearby corn field. Property damage costs are a rough estimate.

Thunderstorm Wind, Sioux

When
September 17, 12:34 AM CST to 12:36 AM CST
Where
Sioux County, 0.69 mi N of Boyden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.190, -96.000

Large tree branches were downed by thunderstorm wind gusts.

Thunderstorm Wind, Sioux

When
September 17, 12:34 AM CST to 12:36 AM CST
Where
Sioux County, 0.5 mi NNW of Boyden
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.187, -96.004

The doors of a school bus garage building were blown in by thunderstorm winds, which resulted in failure of the most of the roof and an exterior wall. Property damage costs are a rough estimate.

Thunderstorm Wind, O'Brien

When
September 17, 12:45 AM CST to 12:47 AM CST
Where
O'Brien County, 4.85 mi NNW of Sanborn
Measured
61 kt (70 mph) estimated gust
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
43.240, -95.720

Large tree limbs were downed by thunderstorm wind gusts. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985556, 985557, 985550, 985558, 985559, 985551, 985552, 985553, 985554, 987193, 985555.